Hail, Pine
- When
- May 23, 9:32 PM CST
- Where
- Pine County, Willow River
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.320, -92.830
A stalled frontal boundary combined with very unstable air streaming northward to produce a long period of severe weather. Large hail and heavy rains accompanied the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A stalled frontal boundary combined with very unstable air streaming northward to produce a long period of severe weather. Large hail and heavy rains accompanied the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 23, 8:38 PM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 938 PM CDT SUN MAY 23 2010 .MESOSCALE UPDATE...CONCERNING EAST CENTRAL MINNESOTA AND THE I35 CORRIDOR BETWEEN CLOQUET AND HINCKLEY... STORM THE DEVELOPED NEAR LAKE MILLE LACS ABOUT AN HOUR AGO HAS BECOME A SUPERCELL IN SOUTHEAST AITKIN COUNTY AND IS THE MOST INTENSE STORM OF THE NIGHT..SO FAR. 50+ DBZ CORE HAS EXTENDED TO ABOVE 40 KFT ON THE PAST 3 SCANS FROM KDLH RADAR AND WHILE WE HAVE HAD NO REPORTS DUE TO THE SWAMPY AREA WHERE THE STORM HAS BEEN MOSTLY AFFECTING..WE SUSPECT THE STORM IS CAPABLE OF GOLF BALL SIZE HAIL. THERE HAS BEEN A TENDENCY FOR INCREASING ROTATION IN THE LOWER LEVELS.. AND WE ARE MONITORING FOR EVIDENCE OF THE STORM BECOMING SURFACE BASED VERY CLOSELY. WHILE WE STILL BELIEVE THE TORNADO THREAT IS RELATIVELY LOW..THE LOW LEVEL JET AND NEAR SURFACE SHEAR IS INCREASING IN AN AREA OF LOW LCL/LFC HEIGHTS. IT APPEARS AS THOUGH TRAINING ECHOES AND A HEAVY RAIN THREAT IS ALSO DEVELOPING WITH TRAINING ECHOES FROM LAKE MILLE LACS... TO DULUTH AND THE NORTH SHORE. MILLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 850 PM CDT SUN MAY 23 2010 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 850 PM CDT SUN MAY 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REST OF THE EVENING IN MINNESOTA...ROUGHLY ALONG AND EAST OF A LINE FROM BRAINERD TO HIBBING TO CRANE LAKE...AND INCLUDING THE TWIN PORTS...IRON RANGE...ARROWHEAD...AND HINCKLEY AREAS. THE MAIN THREATS WILL BE LARGE HAIL...HEAVY RAIN...AND STRONG WINDS. STORMS HAVE BEEN MOVING OVER THE SAME AREAS FROM AROUND MILLE LACS LAKE...NORTHEAST THROUGH PORTIONS OF CARLTON...AND SOUTHERN AND CENTRAL SAINT LOUIS COUNTIES. THERE IS A HIGHER RISK FOR ADDITIONAL HEAVY RAIN IN THIS AREA...AS ADDITIONAL STORMS MOVE THROUGH FOR THE REST OF THE EVENING. THE THREAT FOR STRONG STORMS OVER NORTHWEST WISCONSIN IS LOWER...AND PERHAPS AN ISOLATED THUNDERSTORM WILL OCCUR THERE. THE MAIN THREATS WITH THE THUNDERSTORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. THE THREAT FOR MORE STRONG TO SEVERE STORMS WILL CONTINUE OVERNIGHT...AND GRADUALLY SHIFT A BIT FURTHER TO THE WEST AND NORTH...TOWARD GRAND RAPIDS...THE BRAINERD LAKES...WALKER...LEADER...AND PINE RIVER AREAS. THE MAIN THREATS WILL BE LARGE HAIL...HEAVY RAIN...AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. SOME STORMS MAY BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LSZ121-140>148-241030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 850 PM CDT SUN MAY 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT A FEW STRONG TO SEVERE STORMS PRODUCING GUSTY WINDS TO 50 MPH...LARGE HAIL AND FREQUENT LIGHTNING...WILL BE POSSIBLE FROM THE TWIN PORTS NORTHEAST TO GRAND PORTAGE. ANY THUNDERSTORMS WILL BE MORE ISOLATED OVER THE REST OF THE SOUTH SHORE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
450 PM CDT SUN MAY 23 2010
MNZ034>038-232230-
CARLTON/SOUTH ST. LOUIS-CROW WING-NORTHERN AITKIN-PINE-SOUTH AITKIN-
450 PM CDT SUN MAY 23 2010
...THUNDERSTORMS MOVING THROUGH MILLE LACS LAKE...BRAINERD
LAKES...AITKIN AREAS...
AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER NORTHERN MILLE LACS LAKE...WITH OTHER
DOTTED ACROSS THE AITKIN...MCGREGOR...LAWLER...AND IRONTON AREAS.
THE STORMS WERE MOVING NORTHEAST AT 30 MPH.
THIS STORM IS CAPABLE OF PRODUCING
* THE THUNDERSTORM WILL AFFECT THE
IRONTON...AITKIN...MCGREGOR...MCGRATH...MALMO...MILLE LACS
LAKE...AND WALDECK AREAS OVER THE NEXT HOUR.
GUSTY WINDS TO 40 MPH...PEA SIZE HAIL AND LIGHTNING WILL BE POSSIBLE
WITH THE STORMS.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4701 9351 4664 9271 4614 9326 4615 9343
4624 9345 4623 9379 4614 9382 4628 9429
MELDESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
540 PM CDT SUN MAY 23 2010
MNZ011-012-019-232300-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
540 PM CDT SUN MAY 23 2010
...STRONG THUNDERSTORMS MOVING THROUGH FAR NORTHERN MINNESOTA THIS
EVENING...
AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS NEAR BEAR ISLAND LAKE...WITH OTHERS SCATTERED
ACROSS THE SNOWBANK AND SEA GULL LAKE AREAS. THE STORMS WERE MOVING
NORTHEAST AT 30 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 35 MPH...AND OCCASIONAL CLOUD TO GROUND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
JOHNSON LAKE... BIRCH LAKE... WHITE IRON LAKE...
FALL LAKE... WINTON... SILVER RAPIDS...
ELY... SHAGAWA LAKE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4825 9083 4810 9075 4813 9057 4812 9054
4809 9053 4749 9200 4770 9229 4809 9156
4806 9157 4808 9148 4806 9140 4809 9124
4819 9110 4819 9105 4826 9091 4827 9086
MELDESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
626 PM CDT SUN MAY 23 2010
MNZ019-026-034>038-240000-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-CROW WING-NORTHERN
AITKIN-PINE-SOUTH AITKIN-SOUTH ITASCA-
626 PM CDT SUN MAY 23 2010
...SHOWERS AND THUNDERSTORMS MOVING THROUGH AITKIN...SOUTHWEST SAINT
LOUIS...AND WESTERN CARLTON COUNTIES...
AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND THUNDERSTORMS MOVING NORTHEAST AT 20 MPH
THROUGH AITKIN...WESTERN CARLTON...AND SOUTHWEST SAINT LOUIS
COUNTIES.
THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 30 MPH AND
OCCASIONAL CLOUD TO GROUND LIGHTNING.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
GARRISON... MILLE LACS LAKE... BAY LAKE...
WEALTHWOOD... MALMO... CROMWELL...
AITKIN... FLOODWOOD... JACOBSON...
MILLE LACS LAKE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4736 9288 4706 9232 4615 9317 4615 9343
4624 9345 4623 9379 4614 9381 4614 9411
4618 9424
MELDESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
822 PM CDT SUN MAY 23 2010
MNZ035>038-240135-
CARLTON/SOUTH ST. LOUIS-NORTHERN AITKIN-PINE-SOUTH AITKIN-
822 PM CDT SUN MAY 23 2010
...STRONG THUNDERSTORMS TO AFFECT AITKIN AND CARLTON COUNTIES...
AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF MALMO...MOVING NORTHEAST AT 20
MPH.
THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 30 MPH...BRIEF
HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND PERHAPS SOME SMALL HAIL...
LOCATIONS IMPACTED INCLUDE...
GLORY...
MCGRATH...
GLEN...
DADS CORNER...
MCGREGOR...
LAT...LON 4616 9345 4624 9345 4623 9376 4624 9380
4675 9322 4653 9287 4614 9338 4615 9343
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
848 PM CDT SUN MAY 23 2010
MNZ019-020-037-240230-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
848 PM CDT SUN MAY 23 2010
...GUSTY WINDS AND TORRENTIAL RAIN DEVELOPING...
AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
AN AREA OF RAPIDLY DEVELOPING THUNDERSTORMS NEAR HERMANTOWN...MOVING
NORTHEAST AT 30 MPH.
* THE THUNDERSTORMS WILL BE NEAR...
ARNOLD BY 855 PM...
FRENCH RIVER BY 910 PM...
PALMERS BY 915 PM...
LARSMONT AND KNIFE RIVER BY 925 PM...
LOCAL PONDING OF WATER CAN BE EXPECTED ON AREA ROADWAYS AND WIND
GUSTS MAY REACH 45 MPH. SMALL HAIL IS POSSIBLE WITH SOME STORMS
HOWEVER AT THIS TIME HEAVY RAIN WILL BE THE MAIN IMPACT.
LAT...LON 4685 9236 4715 9190 4699 9170 4691 9180
4690 9187 4684 9197 4682 9203 4677 9208
4671 9220
DCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
947 PM CDT SUN MAY 23 2010
MNZ012-019-020-037-240300-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN
LAKE-SOUTHERN LAKE/NORTH SHORE-
947 PM CDT SUN MAY 23 2010
...STRONG THUNDERSTORMS AND HEAVY RAIN TO CONTINUE FROM CLOQUET TO
THE NORTH SHORE...
AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS NEAR MAHTOWA... TO DULUTH... ISLAND
LAKE... AND NORTHEASTWARD ALONG THE NORTH SHORE OF LAKE SUPERIOR
FROM TWO HARBORS TO JUST WEST OF SILVER BAY. STORMS WERE MOVING
NORTHEAST AT AROUND 20 MPH AND WERE MOVING OVER THE SAME AREAS AS
PREVIOUS STORMS.
HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 30 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING... AND PERIODS OF TORRENTIAL DOWNPOURS CAN BE
EXPECTED.
LOCATIONS IMPACTED INCLUDE...
CLOQUET...
DULUTH...
ISLAND LAKE...
BOULDER LAKE...
ALGER...
BRIMSON...
HEAVY RAIN MAY CAUSE RAPID RISES ON THE RIVERS ALONG THE NORTH SHORE
FROM DULUTH... TO TWO HARBORS... SILVER BAY AND TOFTE EVEN THOUGH IT
MAY NOT BE RAINING ALONG THE IMMEDIATE LAKE SHORE. PEOPLE IN
CAMPGROUNDS NEAR RIVER SHOULD BE ALERT FOR RAPIDLY RISING WATERS.
LAT...LON 4651 9251 4663 9298 4762 9142 4743 9108
4737 9113
MILLERThe Duluth radar (KDLH), 75 km away, was scanning. The volume nearest the first event began at 03:32 UTC.
9 hail. Local standard time, as filed.
The hail fell for ten minutes.
Most of the hail was one inch in diameter. Damage to vehicles and skylights were reported. Trees were stripped of their leaves.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233846, 233847, 233848, 233850, 233851, 233852, 233853, 233855, 233859.